From The July 2001 Issue of Nutrition Science News
by Jack Challem
As vitamin supplements and herbal remedies move to the mainstream, health care professionals are closely monitoring the interactions between natural products and drugs.
However, understanding such biochemical interactions is no easy task. Vitamins and herbs clearly complicate the existing problems of drug interactions. Medical journals that are addressing vitamin, herb and drug interactions are using the watchword "caution" for those clinicians prescribing natural products in conjunction with pharmaceuticals.
One of the most frequently discussed clinician concerns is excessive hemorrhaging, because vitamin E, omega-3 fatty acids and ginkgo (Ginkgo biloba) all have mild anticoagulant properties. Studies have shown that these supplements can reduce platelet aggregation and the risk of cardiovascular disease. However, they may also amplify the anticoagulant effects of aspirin and warfarin, and increase post-operative bleeding.
Although interactions can be occasionally troublesome and deserve attention, it is important to keep the following concepts in mind:
The greatest source of biochemical interactions is food, not vitamin supplements or herbs. This is not surprising. Food contains the body's biochemical building blocks, and a meal contains hundreds of naturally occurring chemicals (as well as a few added ones) capable of interacting with drugs. For example, grapefruit juice increases the potency of many prescribed drugs, including the antihistamine terfenadine (Seldane); dihydropyridine calcium-channel blockers, such as felodipine (Plendil); and some statins (Simvastatin and Atorvastatin). Similarly, garlic, onions, and broccoli contain sulfur compounds that boost the liver's production of detoxification enzymes, which might accelerate drug breakdown.
The leading cause of interactions are prescription drugs, not dietary supplements. For example, methotrexate, used to treat rheumatoid arthritis, depletes folic acid and boosts homocysteine levels. [1 ] Statin drugs inhibit the body's production of coenzyme Q10, which can lower energy levels and lead to heart failure.  Diuretics flush vitamin B1 from the body, also increasing heart failure risk.  Oral contraceptives reduce levels of B vitamins, which can increase the risk of heart disease and alter mood. 
Although generally safe, some supplements do alter prescription drug effects in the body. For example, St. John's wort (Hypericum perforatum) diminishes the effectiveness of cyclosporin used to prevent organ-transplant rejections.  Coenzyme Q10 and the herb hawthorn (Crataegus monogyna) can enhance heart function to the extent that some patients taking prescription digitalis (Digitalis purpurea) and other heart stimulants feel over-medicated.
A dose of caution may be justified when combining vitamins, herbs, and prescription drugs. However, it is important to remember that vitamin supplements and herbs have exceptional safety records. In contrast, many prescription drugs themselves pose considerable health risks. Each year, 100,000 hospitalized patients die, and 2 million others suffer serious side effects, from prescribed drugs.
Jack Challem, known as the The Nutrition Reporter, has been writing about vitamin research for 25 years and is the author of Syndrome X: The Complete Nutritional Program to Prevent and Reverse Insulin Resistance (Wiley, 2000).
1. Morgan SL, et al. Folic acid supplementation prevents deficient blood folate levels and hyperhomocysteinemia during long-term, low-dose methotrexate therapy for rheumatoid arthritis: implications for cardiovascular disease prevention. J Rheumatol 1998;25:441-6.
2. Bliznakov EG, et al. Biochemical and clinical consequences of inhibiting coenzyme Q10 biosynthesis by lipid-lowering HMG-CoA reductase inhibitors (statins): a critical overview. Adv Ther 1998;15:218-28.
3. Brady JA, et al. Thiamin status, diuretic medications, and the management of congestive heart failure. J Am Diet Assoc 1995 May;95(5):541-4.
4. Durand P, et al. Folic acid deficiency enhances oral contraceptive-induced platelet hyperactivity. Arterioscler Thomb Vasc Biol 1997;17:1939-46.
5. Mai I, et al. Hazardous pharmacokinetic interaction of Saint John's wort (Hypericum perforatum) with the immunosuppressant cyclosporin. Int J Clin Pharmacol Ther 2000;38:500-2.
6. Lazarou J, et al. Incidence of adverse drug reactions in hospitalized patients: a meta-analysis of prospective studies. JAMA 1998;279:1200-5
Return to the NUTRITION Section
Return to the PHARMACY Section
Return to the NUTRIENT DEPLETION CHARTS